Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 164, NWS Tucson, AZ

September 29, 2022Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 29, 2022, 2:58 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2022, 2:58 PM MST (21:58 UTC)
Expired
Sep 29, 2022, 5:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WGUS55 KTWC 292158
FFWTWC
AZC019-023-300030-
/O.NEW.KTWC.FF.W.0164.220929T2158Z-220930T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
258 PM MST Thu Sep 29 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...
  Northwestern Santa Cruz County in southeastern Arizona...

* Until 530 PM MST.

* At 258 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along Arivaca Road to the east of Arivaca. Between 1 
  and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly, especially along drainages that feed 
  into the Sapori Wash.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Amado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3165 11118 3161 11129 3164 11134 3170 11133
      3171 11125 3174 11108 3173 11108 3170 11107

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
636 
WGUS75 KTWC 300021
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
521 PM MST Thu Sep 29 2022

AZC019-023-300031-
/O.EXP.KTWC.FF.W.0164.000000T0000Z-220930T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
521 PM MST Thu Sep 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
SOUTHEASTERN PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

LAT...LON 3165 11118 3161 11129 3164 11134 3170 11133
      3171 11125 3174 11108 3173 11108 3170 11107

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 2:06 PM MST, 52 minutes earlier.

Area forecast discussion, Sep 29, 2:06 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
206 PM MST Thu Sep 29 2022

.SYNOPSIS...
Scattered afternoon and evening showers and thunderstorms are
expected across parts of southern Arizona through Saturday with
highest chances south and west of Tucson. Chances decrease Sunday
into next week but isolated storms will still be present each
afternoon, especially over the higher elevations. Temperatures
remain near normal for the next several days.

&&

.DISCUSSION...Today through Wednesday.

Light shower activity continues to develop early this afternoon
along with a couple of storms on the northern edge of a mid-level
low centered just south of the international border. The cloud
cover from earlier today has inhibited destabilization and latest
RAP mesoanalysis focuses any SBCAPE south of Tucson over Santa
Cruz County. CAMs have picked up on this trend and backed off
quite a bit since this morning regarding convective development
this afternoon. By tomorrow, clearing in the cloud cover should
allow for improved diurnal heating. The mid-level trough will
still be situated to our south which will provide some additional
upper level support. This support combined with instability and
sufficient moisture still in place should lead to more scattered
storm activity on Friday afternoon and evening. Storm chances
remain highest along the border at roughly 50%-60% in closest
proximity to the low then chances decrease as you head northward.
Tucson is currently running a 40%-50% chance for rain so we could
add some additional rainfall onto the monsoon total on the last
official day of the monsoon.

Heading into the weekend, the low continues to meander to our
south as a more pronounced trough settles over the Great Basin to
the north. Scattered showers and storms will continue into
Saturday as a result before the trough to the south weakens and
opens up going into Sunday. The Great Basin trough will also shift
eastward with a ridge building over much of the western U.S.
early next week. Moisture will decrease slightly late in the
weekend through early next week but there will still be enough to
support isolated to scattered storms pretty much each day through
Wednesday. The higher elevations will see the best chances each
day with more isolated activity across the lower elevations.
Temperatures will remain consistently near normal for this time of
year with lows dropping a couple of degrees this weekend into
early next week as moisture decreases slightly.

&&

.AVIATION...Valid through 30/12z.
SCT/BKN at KTUS and BKN/OVC at KOLS between 6-11k ft agl this
afternoon. Expect this to continue through this evening with SCT
TSRA/SHRA at KOLS and ISO SHRA around KTUS through 30/02z. SFC
winds remain E/SE around 6-11 kts with the occasional gusts around
20 kts also through 20/02z when gusts will subside as speeds drop
to around 8 kts or less overnight. Gusty outflow winds and brief
visibility reductions in heavy rain possible with TS. Another day
of SCT SHRA/TSRA is expected for Thursday after 20z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Scattered afternoon and evening showers and thunderstorms are
expected through Saturday, generally from Tucson south and west.
The main threat from the storms besides lightning will be strong
and gusty outflow winds. Storm chances will decrease Sunday into
early next week but isolated activity is still expected each
afternoon. 20-foot winds will remain less than 15 kts each
afternoon.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:17 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Sep 29, 2:57 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.